A Answers (2)
Deborah Davis, DNP, OBGYN (Obstetrics & Gynecology), answeredIt is very important for women to be educated about the birth contol pill so that they are able to base their contraceptive decision on facts, not myths and misinformation. The majority of women, sixty one percent, who participated in a nationwide survey felt that birth control pills caused weight gain. However, not all birth control pills cause weight gain. An equal number of women tend to gain weight as lose weight while taking birth control pills. Women concerned about weight loss or weight gain should talk with their health care professionals.
Patricia Geraghty, NP, Advanced Practice Nursing, answeredWhat a great question! Surveys and studies show that almost three of four people, including health care providers, believe that birth control pills cause weight gain. Almost all the evidence says this is not true. When two groups of women are given pills to take in a double blind study, one group takes birth control and the other group takes placebos but neither the women nor the researchers know which group is which, both groups show the same weight changes. A small number of women gain weight, with the average weight gain of about 4 pounds. Almost as many women in both groups lose the same amount of weight. So, while the women who took pills and lost some weight might say the pill caused the weight loss, it appears that women both gain and lose weight independent of their pill usage.